Fentanyl and Opioids: What Every South Florida Family Should Know
The drug supply has changed. Not long ago, families worried mainly about prescription painkillers and heroin. Today, the biggest danger in many communities, including South Florida, is fentanyl — a synthetic opioid that is far stronger than heroin or morphine. Even a very small amount can be deadly. Whether your loved one uses opioids regularly or only experiments occasionally, understanding fentanyl could save a life.
What Is Fentanyl?
Fentanyl is a synthetic opioid. Doctors use a pharmaceutical form under tight control for severe pain. The fentanyl causing most overdoses, however, is made illegally and sold on the street. Because it is so potent, it’s often mixed into other drugs to make them stronger or cheaper to produce.
Why It’s So Dangerous
- It’s extremely strong. A tiny amount can stop a person’s breathing.
- It’s often hidden. Fentanyl has been found in heroin, cocaine, methamphetamine, and counterfeit pills made to look like real prescription medications. Many people who overdose didn’t know they were taking it.
- Doses are unpredictable. Illegal drugs aren’t made with quality control. One pill or bag can be far stronger than another.
- Tolerance drops quickly. Someone who has been sober for a while — after jail, a hospital stay, or a treatment program — can overdose on an amount they used to take.
Signs of Opioid Use
If you’re worried that someone you love is using opioids, watch for:
- Very small “pinpoint” pupils
- Nodding off or drowsiness at odd times
- Slurred speech or confusion
- Secrecy, sudden new friends, or pulling away from family
- Missing money, valuables, or medications
- Flu-like symptoms (sweating, shaking, vomiting, diarrhea) when they haven’t used — a sign of withdrawal
- Burnt foil, cut straws, small baggies, or pills that don’t match a prescription
Signs of an Overdose
An opioid overdose is a medical emergency. Signs include:
- Unresponsive or can’t be woken up
- Slow, shallow, or stopped breathing
- Gurgling or snoring sounds
- Blue or gray lips and fingertips
- Pinpoint pupils
- Limp body, cold or clammy skin
What to Do in an Overdose
- Call 911 right away.
- Give naloxone (Narcan) if you have it. Follow the package directions — most nasal sprays are given as one spray in a nostril.
- Try to keep them breathing. Follow the 911 dispatcher’s instructions for rescue breathing or CPR.
- Lay them on their side to keep the airway clear if they’re breathing.
- Stay with them. Naloxone can wear off before the opioids do, so a person can stop breathing again. A second dose may be needed.
Keep Naloxone on Hand
Naloxone is a medication that can temporarily reverse an opioid overdose. Nasal spray versions are available over the counter at many pharmacies, and community health organizations often provide it for free. If anyone in your home uses opioids — or has in the past — keep naloxone where family members can find it, and make sure everyone knows how to use it. Having it doesn’t encourage drug use; it gives a person the chance to live long enough to recover.
Talking to Your Loved One
Fear can make families react with anger or panic. Try to speak calmly and honestly. Let your loved one know what you’ve seen, that you’re afraid for their life, and that you want to help them get support. Our guide on how to talk to a loved one about addiction can help you prepare. It’s also important to avoid enabling — read Enabling vs. Supporting to learn the difference.
Getting Help for Opioid Addiction
Opioid withdrawal is extremely uncomfortable and should be handled with medical guidance. Some people benefit from medications prescribed by a doctor to manage cravings and withdrawal. Recovery also requires changing the patterns, relationships, and environment that keep someone using.
For men who are ready for a structured, faith-based approach, a residential program can provide distance from the people and places tied to using, along with accountability, mentorship, and a new foundation. House of Hope Now in Homestead offers that kind of program. Learn more on our Our Program page.
Help Is Available Right Now
- Emergency or overdose: Call 911
- Crisis or suicidal thoughts: Call or text 988
- Treatment referrals (free, confidential, 24/7): SAMHSA National Helpline, 1-800-662-4357
- House of Hope Now: 305-562-9868 or contact us online
No family should have to face this alone. If you’re worried about someone you love, reach out today. Visit our Get Help page or call us — we’ll help you figure out the next step.
Leave a Reply